After cases of severe blood clots, US health officials have urged a pause on the use of Johnson & Johnson’s COVID-19 vaccine in a bid to give them time to educate doctors on how to treat the exceedingly rare disorder and to look in all nooks and crannies for other cases. While speaking at an American Medical Association webinar, Peter Marks, who is a top official at the US Food and Drug Administration, called for a temporary halt in the use of J&J vaccine after six women between the ages of 18 and 48 developed severe blood clots in the brain days after getting the one-shot vaccine.
According to Bloomberg, officials have informed that at least one woman has died and a second one was in critical conditions, out of almost 7 million Americans who received the shot as of Monday. They have also said that the normal treatment for clots, the blood-thinner heparin, could make the disorder worse or even kill a patient.
On April 13, Marks, the head of the FDA’s Center fr Biologics Evaluation and Research, said though the cases could just be a statistical aberration, the health authorities sought to exercise an abundance of caution. He further informed that the safety signals were seen between 6 and 13 days after vaccination and were identified by FDA through a government-run vaccine adverse event reporting system. Marks said that the clots are called cerebral venous sinus thrombosis, which is a rare condition that develops in conjunction with low levels of blood platelets.
While speaking at another briefing, Anne Schuchat, principal deputy director at the Centers for Disease Control and Prevention, said that those vaccinated a month ago are at low risk. However, she added that people who got it in the last couple of weeks should be on the lookout for headache, leg pain, abdominal pain and shortness of breath. It is worth mentioning that so far, over 6.8 million doses of the single-shot J&J vaccine have been administered in the US.
Marks said that no definitive cause or disorder has yet been determined. While speaking at the webinar, Marks said that the clots could be tied to the immune response after vaccination that leads to an activation of platelets and clotting.
In a joint statement, the US FDA and CDC have already said that they “are recommending a pause in the use of this vaccine out of an abundance of caution”. The CDC will also convene a meeting on Wednesday of its Advisory Committee of Immunization Practices to review the cases and assess their potential significance. The FDA will also review the CDC assessment as it also investigates these cases.